Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Itchy bumps on legs: Prurigo Nodularis, Staphilococcum, allergic reaction or what ??
Sep 4, 2002

I wish to thank all of you for the extremely useful service you provide to us... this forum is a great source of support that our own doctor are often unable to furnish !!

I have been diagnosed as acute HIV+ about 5 years ago, with CD4=480/ml VL=500.000/ml, suddenly initiated Indinavir(400mg every 8 h)/ AZT/3TC (2X daily); VL<50 after three months, CD4 above 1000 within 6 moths. Continued therapy for 2 years, then a stop for 2.5 years, when the CD4 dropped from 550 to 300 at a VL=30.000 within only three months.

I then resumed the same therapy (it was 8 months ago), experiencing larger side effects than before, mostly digestion problems: up to 6 hours to empty the stomach (often throwing up undigested food several hours after dinner), loss of appetite, gastric refluxes, alternance of diarrhea/constipation ecc.). The doctor said it could not be related to any of the drugs... but it was psychosomathic !! However the activity of the stomach improved by occasional use of a gastro-kinetic (don peridone) before meals, and increasing (doubling) the time intervals between Crixivan and a meal (2h before a meal, 3-4 h. after).

After a very slow initial immune reconstitution (despite the VL had dropped below 50/ml in only 40 days), in the last three months CD4s went surprisingly from 400 to 580 !!

But in the last two weeks, contemporarily with a significant improvement of the gastric side effects (the digestion seems to go quick and easy now) I`m experiencing a weird problem. A number of itchy bumps started all of a sudden appearing on my ankles at first, then on my lower legs, on my upper legs and finally on my wrists, but much fewer in this last location. Their size is up to half centimeter diameter, they mostly appear in couples at a distance of 1 to 2 cm from each other, look pale reddish and hard at first, like insect bites, until they spontaneosly blow in a blister, or they brake from night scratching, leaving infected crusts. Every day there they come 4 to 8 new ones, much more itching then the ones which are already crustified, sometimes originating from deeper layers of the skin, some others from the very first ones, so that they blow spontaneously within a few hours. I now have about 30-40 of them on each leg/foot, mostly concentrated on the lower part, and a few around my wrists.

I asked my doctor about possible correlations with the drugs/the virus or the immune reconstitution, but he excluded all three possibilities. He thinks of a possible allergic reaction (than I wonder to what?), that was complicated by a secondary staphilocossus infection after scratching which now would be spreading... Is this realistically possible? Now, under his suggestion, I`m using a local therapy with an antibiothic/steroid cream and a systemic antistaminic. It helps the itching but new bumps appear every day!!! I've also read on the internet about a syndrome, not well explained, called "Prurigo-Nodularis", which provides pictures that look very similar to what is now happening to me. What do you suggest?

Thank you very much in advance for your help.

Response from Dr. Henry

Skin rashes are often a big challenge. In my experience indinavir has been associated with more skin problems that most of the other protease inhibitors. The lesions you describe sound like insect bites or infestations or some form of folliculitis (which can be allergic or infectious). I would recommend seeing an HIV experienced dermatologist if possible to better pinpoint the diagnosis. Red itchy bump disease was a term we used to use for folliculitis which was often tough to treat (sometime antifungal pills for a while or ultraviolet light helped). If the feeling is that your HIV drugs are contributing you could try switching to a different protease inhibitor or off protease inhibitors entirely if that is an option. KH



Previous
Loss of concentration
Next
Should I have started Meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement